Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 1, NWS Wakefield, VA

March 11, 2000Gates County, North Carolina

NWS Wakefield, VA issued this severe thunderstorm warning at Mar 11, 2000, 4:33 PM EST for Gates County, North Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 11, 2000, 4:33 PM EST (21:33 UTC)
Expired
Mar 11, 2000, 5:05 PM EST
In force
32 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Gates County, NC

The radar

The Norfolk radar (KAKQ), 66 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.6 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2000-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2000-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
1075 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KAKQ 112133
SVRAKQ
NCC073-112205-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
433 PM EST SAT MAR 11 2000

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GATES COUNTY IN NORTHEAST NORTH CAROLINA

* UNTIL 505 PM EST

* AT 433 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CARTER...OR ABOUT 6 MILES EAST OF
  GATESVILLE...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
   SUNBURY AROUND 435 PM EST
   SAVAGE AND ACORN HILL AROUND 440 PM EST
   CORAPEAKE AROUND 445 PM EST

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF NICKELS.

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATkHER SERVICE.

$$

GINGRICH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 11, 2:45 PM EST, 1 hour 48 minutes earlier.

Area forecast discussion, Mar 11, 2:45 PM EST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
245 PM EST SAT MAR 11 2000

TNGT...CURRENT TRENDS CONT TO SUPPORT BAND OF SHRA/TSRA TO DVLP N
INTO OUR AREA...SOME PSBLY SVR...AS LLJ STRENGTHENS OVR THE AREA.
CLOUD STREETS IN SAT PIX OVR THE REGION ILLUSTRATE THE STRENGTHENING
LLVL WNDS.  SO LKLY CHCS EVERYWHERE.  SFC BNDRY TRACKS THRU LATE...
AND H8 FRNT TRACKS THRU AFTER SUNRISE...SO MINS TNGT WL BE ARND 50 IN
WRN AREAS TO MID/UPR 50S SERN VA AND NERN NC.  BRZY SW WNDS WL SHFT
TO W AND NW.

SUNDAY...H8 FRONT TRACKS THRU...A FEW LINGERING SHRA OVR CSTL
AREAS...THEN UPR DYNMCS TRACK THRU...SO WTH DEEP CAA AND BRZY NW
WNDS...TEMPS WON'T RISE MUCH...ESPCLY WTH SOME LINGERING
CLOUDINESS.  HGHS MID/UPR 50S.

SUN NGT AND MON...CAA CONT...SFC HGH BUILDS TWD THE REGION...AND
JUST BEGINS TO PUSH OFFSHORE ON MON.  LOWS IN UPR 20S IN COLDER
SPOTS TO MID 30S HMPTN RDS AND NERN NC.  HGHS IN MID 50S.

XTND...BROAD TROF AXIS REMAINS IN ERN U.S. AND WK CENTERS OF UPR
ENERGY TRACK E..BUT LTL MOISTURE SOURCE...SO ATTM JUST GOING PC TO
MC TUE AND WED...WHL BETTER-ORGANIZED ENERGY APPCHS FOR THU...SO CHC
SHRA BY THEN.  TEMPS ARND NORMAL...BECOMING A LTL ABV@ NORMAL BY
WED/THU.

CSTL WTRS...SCA WNDS OVRTKG THE WTRS...WNDS SHFTG TO NW TMRW AND
DMNSHG INTO MON.

.AKQ...SMALL CRAFT ADVISORY...SRN CHES BAY...ATLC COASTAL WATERS AND
CURRITUCK SOUND.

NS

In the hours before

Special weather statement, Mar 11, 11:00 AM EST, 5 hours 33 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-112200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1100 AM EST SAT MAR 11 2000

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND
TONIGHT ACROSS MUCH OF VIRGINIA...NORTHEAST NORTH CAROLINA AND
THE MARYLAND EASTERN SHORE.

SUNSHINE IS HELPING TEMPERATURES CLIMB THROUGH THE 70S THIS
AFTERNOON WHICH IS AIDING IN DESTABLIZING THE ATMOSPHERE OVER THE
REGION.  STRONG THUNDERSTORMS ARE DEVELOPING OVER GEORGIA...THAT ARE
EXPECTED TO BUILD NORTHWARD...WHILE TRACKING EAST LATE THIS
AFTERNOON AND TONIGHT.

THE THUNDERSTORMS ARE ASSOCIATED WITH A STRONG COLD FRONT THAT WILL
APPROACH THE REGION THIS AFTERNOON...AND MOVE ACROSS THE FORECAST
AREA FROM WEST TO EAST TONIGHT. THIS FRONT MAY PRODUCE A FEW SEVERE
THUNDERSTORMS VERY LATE THIS AFTERNOON AND TONIGHT IN
VIRGINIA...NORTHEASTERN NORTH CAROLINA AND THE LOWER MARYLAND
EASTERN SHORE...WITH THE PRIMARY THREAT BEING DAMAGING WIND GUSTS IN
EXCESS OF 60 MPH.  SOME LARGE HAIL IS ALSO POSSIBLE.

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND TONIGHT.
STAY TUNED FOR UPDATES ON THIS POTENTIAL SEVERE WEATHER SITdUATION.

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.